Alabama, 2010

Heavy Snow and Winter Weather in Alabama, March 2, 2010

March 2, 2010 · NWS HUN · 9 events in 9 counties and zones

A low pressure system developed and intensified in the northern Gulf of Mexico and tracked east-northeast across northern Florida. Although surface air temperatures were in the 40s much of the early morning (nighttime) hours, moderate to heavy snowfall was able to rapidly cool air temperatures to at or just above freezing across northern Alabama.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A low pressure system developed and intensified in the northern Gulf of Mexico and tracked east-northeast across northern Florida. Although surface air temperatures were in the 40s much of the early morning (nighttime) hours, moderate to heavy snowfall was able to rapidly cool air temperatures to at or just above freezing across northern Alabama. In the higher elevations, temperatures managed to remain near or just below freezing during the entire day. Snowfall accumulations ranged from 1 to 2 inches in north central Alabama, with 3 to 6 inches along the Cumberland Plateau and mountains in northeast Alabama, including Sand and Lookout Mountains. Light snow changed to rain in northwest Alabama, including the Shoals, by early afternoon. All of the snowfall accumulation in valley areas across northwest and north central Alabama melted by early afternoon as temperatures warmed to near 40 degrees, while snow remained on the ground through the morning of the 4th in the higher elevations where temperatures remained near or just below freezing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 1, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 1, 11:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1147 PM CST MON MAR 1 2010

.UPDATE...
UPDATED FOR 06Z AVIATION DISCUSSION.

&&

.AVIATION.../06Z TAFS/
VFR CONDITIONS WILL CONTINUE AT BOTH TERMINALS THROUGH ROUGHLY 09Z
WITH VERY LIGHT RAINFALL POSSIBLE DURING THIS TIME SO INCLUDED
VCSH. PRECIPITATION WILL BEGIN TO PICK UP AFTER 09Z BEGINNING AS
-RA BUT EVENTUALLY CHANGING TO A -RASN MIX AFTER 13Z. CEILINGS ARE
LIKELY TO DROP TO MVFR WITH IFR POSSIBLE AS WELL. PRECIPITATION
WILL PULL OUT OF NORTH ALABAMA FAIRLY QUICKLY WITH MOST IF NOT ALL
OF IT GONE BY 19Z WITH MVFR CEILINGS CONTINUING THROUGH THE PERIOD.

&&

.DISCUSSION...
PRIMARY ADJUSTMENTS TO FCST INVOLVED RAISING TEMPS A DEGREE OR TWO
FOR MOST LOCATIONS...AND DEWPOINTS LIKEWISE. THE MAIN FOCUS FOR
THIS EVENING INVOLVES DETERMINING COLD AIR/MOISTURE AVAILABILITY
FOR THIS POTENTIAL SNOW SITUATION. THE PROBLEM IS...THAT CURRENT
WET-BULB LOW-LVL TEMPS ARE GENERALLY AROUND THE MID/UPR 30S...AND
UPSTREAM OBS ARE ONLY A COUPLE OF DEGREES COOLER. DYNAMIC COLUMN
COOLING MAY ALLOW WET BULB TEMPS TO FALL A FEW DEGREES...BUT
MAINLY ONLY IN SERN AREAS. THE BEST LARGE SCALE DYNAMIC LIFT WITH
THIS SYSTEM STILL LOOKS TO REMAIN JUST SOUTH...AND FGEN FORCING
LIKEWISE SHOULD REMAIN JUST TO OUR SOUTH. THUS...TEMPS MAY BE TOO
WARM FOR A SIGNIFICANT SNOW EVENT FOR MOST AREAS. THE BEST
CONFIDENCE FOR ANY SNOWFALL STILL IS FOR OUR HIGHER TERRAIN
AREAS...GENERALLY ABOVE ABOUT 1200 FT...ACCORDING TO THE LATEST
SUITE OF SOUNDINGS.

NEVERTHELESS...GIVEN THE OVERALL LOW CONFIDENCE IN SOME FCST
PARAMETERS...WILL RETAIN THE WSW FOR ALL COUNTIES INVOLVED...BUT
HAVE DECREASED SNOWFALL AMOUNTS FOR THE 12-18Z TIMEFRAME BY ABOUT
0.2-0.3" AT THIS TIME.

&&

.PREV DISCUSSION.../ISSUED 334 PM CST MON MAR 1 2010/

BEGINNING TUES...WILL STAY WITH HIGHS WELL BELOW MOS AVGS SINCE
THE PCPN AND CAA WILL SUPPRESS TEMPS...AND GO WITH MOS CONSENSUS
TMRW NIGHT. FORTUNATELY GROUND TEMPS ARE WARM...AND THIS IS A
NARROW WINDOW OF SNOWFALL...SO IMPACTS MAY NOT BE TOO BAD.

STILL COULD SEE SOME SNOW SHOWERS WEDNESDAY AS A SECONDARY TROUGH
SWINGS SWD THROUGH THE AREA. WILL CONTINUE TO UNDERCUT MOS HERE AS
WELL...BUT HAVE BACKED OFF ON POPS SLIGHTLY WITH LESSER MOISTURE
AVAILABILITY.

LONG TERM...
WEDNESDAY NIGHT INTO THURSDAY...NORTHWEST FLOW REMAINS IN PLACE OVER
THE AREA...AS THE LOW PRESSURE SYSTEM PUSHES FURTHER EAST OFF THE
ATLANTIC COAST. ANOTHER DISTURBANCE WILL ROTATE AROUND THE LOW OFF
THE ATLANTIC COAST. THIS SHOULD KEEP MOSTLY CLOUDY CONDITIONS AROUND
THROUGH THURSDAY...BEFORE CLOUDS SHIFT OFF TO OUR NORTHEAST. THIS
WILL KEEP THE COLDER AIR IN PLACE THROUGH MID WEEK. HIGH
TEMPERATURES WERE LOWERED INTO THE UPPER 30S TO LOWER 40S ON
THURSDAY...DUE TO CLOUD COVER AND COLD AIR ADVECTION. SOME MODELS
CONTINUE TO SQUEEZE OUT SCATTERED FLURRIES WEDNESDAY NIGHT THROUGH
THURSDAY.  BASED ON SOUNDINGS...CANNOT RULE THIS OUT. SO LEFT
FLURRIES IN FORECAST DURING THIS TIME. NO SNOWFALL ACCUMULATION IS
EXPECTED THOUGH.

THURSDAY NIGHT THROUGH SATURDAY LONG RANGE MODELS DO CONVERGE ON A
STRONG SURFACE HIGH BUILDING INTO THE EASTERN US AND SHIFTING SLOWLY
EAST OF THE AREA LATE IN THE WEEKEND PERIOD. THIS SHOULD KEEP
TEMPERATURES BELOW NORMAL THROUGH FRIDAY NIGHT. I THINK A LITTLE
BELOW NORMAL...SO WENT UNDER GUIDANCE A BIT. A WARM UP IS IN STORE
SATURDAY THROUGH MONDAY...WHEN ZONAL FLOW TRANSITIONS TO
SOUTHWESTERLY FLOW OVER THE WEEKEND.  HIGH TEMPERATURES COULD CLIMB
INTO THE LOWER TO MID 60S BY THE WEEKEND AND INTO MONDAY.  MODELS
REALLY DIVERGE THE DEVELOPMENT OF THE NEXT STORM SYSTEM FROM FRIDAY
NIGHT THROUGH THE REMAINDER OF THE FORECAST PERIOD. DUE TO
DIFFERENCES IN THE PROGRESSION AND PLACEMENT OF THIS SYSTEM. KEPT
FORECAST BASICALLY THE SAME AS PREVIOUS FORECAST SINCE MODELS ARE
DIVERGING SO MUCH.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR THE
     FOLLOWING ZONES: CULLMAN...JACKSON...MADISON...MORGAN.

     WINTER STORM WARNING FROM 4 AM TO 6 PM CST TUESDAY FOR THE
     FOLLOWING ZONES: DEKALB...MARSHALL.

TN...WINTER WEATHER ADVISORY FROM 4 AM TO 6 PM CST TUESDAY FOR THE
     FOLLOWING ZONES: FRANKLIN TN.

&&

AVIATION...KNS
DISCUSSION...KDW
PREV DISCUSSION...BCC
Hazardous weather outlook, Mar 1, 11:03 PM CST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1103 PM CST MON MAR 1 2010

ALZ001>005-TNZ076-096-021215-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MOORE-LINCOLN-
1103 PM CST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MIX OF RAIN AND SNOW IS EXPECTED TO BEGIN MAINLY AFTER 3 AM CST
WITH TEMPERATURES LIKELY REMAINING JUST ABOVE FREEZING. ANY SNOW
THAT FALLS WILL BE LIGHT...SO LITTLE OR NO ACCUMULATION IS EXPECTED
BEFORE DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

BY TUESDAY MORNING...PRECIPITATION IS EXPECTED TO CHANGE OVER TO
LIGHT SNOW WITH ANY ACCUMULATIONS UNDER ONE HALF INCH. PRECIPITATION
WILL EXIT THE AREA BY NOON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

ALZ006-007-009-016-TNZ097-021215-
MADISON-MORGAN-JACKSON-CULLMAN-FRANKLIN TN-
1103 PM CST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ALABAMA...
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A MIX OF RAIN AND SNOW IS EXPECTED TONIGHT WITH TEMPERATURES IN MOST
LOCATIONS REMAINING JUST ABOVE FREEZING. LIGHT ACCUMULATIONS ON
ELEVATED SURFACES AND GRASSY AREAS BELOW ONE HALF INCH MAY BE
POSSIBLE BEFORE DAYBREAK...ESPECIALLY SOUTH OF THE TENNESSEE RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

BY TUESDAY MORNING...PRECIPITATION WILL BE IN THE FORM OF MOSTLY
LIGHT SNOW...AND SHOULD CONTINUE THROUGH THE MORNING AND PERHAPS
INTO THE EARLY AFTERNOON. TOTAL SNOW ACCUMULATION AROUND ONE INCH IS
POSSIBLE...MAINLY AT HIGHER ELEVATIONS. HOWEVER...WITH TEMPERATURES
JUST ABOVE FREEZING...AND SOME UNCERTAINTY IN THE EXPECTED STORM
TRACK...THESE AMOUNTS COULD CHANGE. INTERESTS ARE ENCOURAGED TO
MONITOR THE LATEST FORECASTS AND STATEMENTS FOR UPDATES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

ALZ008-010-021215-
MARSHALL-DEKALB-
1103 PM CST MON MAR 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ALABAMA.

.DAY ONE...TONIGHT...

A MIX OF RAIN AND SNOW IS EXPECTED TONIGHT AS TEMPERATURES CONTINUE
TO FALL...BUT REMAIN JUST ABOVE FREEZING. ACCUMULATIONS ON ELEVATED
SURFACES AND GRASSY AREAS MAY BE UP TO ONE HALF INCH BEFORE
DAYBREAK...MAINLY AT HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

BY TUESDAY MORNING...PRECIPITATION SHOULD BE IN THE FORM OF ALL
LIGHT SNOW...AND SHOULD CONTINUE INTO EARLY AFTERNOON. TOTAL SNOW
ACCUMULATIONS AROUND TWO TO THREE INCHES ARE POSSIBLE...MAINLY AT
HIGHER ELEVATIONS. HOWEVER...WITH TEMPERATURES VERY CLOSE TO
FREEZING...AND SOME UNCERTAINTY IN THE EXPECTED STORM TRACK...THESE
AMOUNTS COULD CHANGE. INTERESTS ARE ENCOURAGED TO MONITOR THE LATEST
FORECASTS AND STATEMENTS FOR UPDATES.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

JE/KDW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, Marshall

When
March 2, 12:00 AM CST to 11:00 AM CST
Where
Marshall forecast zone
Reported by
CoCoRaHS
Coordinates
34.367, -86.307 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 3 inches were reported, with the higher amounts in the higher elevations of Sand Mountain. Snowfall began in the higher elevations around Midnight and lasted through 11:00 CST. The precipitation initially began as rain overnight in valley locations, but quickly turned to snow toward daybreak. The highest amount reported was 3.0 inches in Arab, Grant and Albertville.

Heavy Snow, Dekalb

When
March 2, 12:00 AM CST to 12:00 PM CST
Where
Dekalb forecast zone
Reported by
CoCoRaHS
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Snowfall accumulations of up 6 inches were reported. Valley areas received 1 to 2 inches, while locations on Sand and Lookout Mountains received 3 to 6 inches. Snowfall began on mountain areas around Midnight and lasted through Noon CST, while beginning as rain in valley locations. The highest amounts reported included 5.0 inches at Valley Head and Ider, and 6.0 inches in Mentone. The wintry weather closed Fort Payne City Schools for the day.

Heavy Snow, Cullman

When
March 2, 3:00 AM CST to 12:00 PM CST
Where
Cullman forecast zone
Reported by
COOP Observer
Coordinates
34.132, -86.868 (the zone’s center; the record gives no point)

Snowfall accumulation of 2.5 inches was reported in West Point by a COOP observer. An accumulation of 2.0 inches was reported by the broadcast media in Holly Pond.

Heavy Snow, Jackson

When
March 2, 3:00 AM CST to 12:00 PM CST
Where
Jackson forecast zone
Reported by
CoCoRaHS
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Snowfall accumulations of up to 6.0 inches was reported in the higher elevations of Jackson County, including the Cumberland Plateau and Sand Mountain. The highest reported snow amounts include 6.0 inches in Pisgah (broadcast media) and 4.5 inches in Pleasant Groves. Snow began in the higher elevations around 3:00 am CST and lasted through around Noon CST. Precipitation began as rain in valley areas, then changed to snow around 6:00 AM CST. Snowfall accumulations in valley areas were an inch or less. Jackson County schools were closed for the day because of the wintry weather.

Winter Weather, Lawrence

When
March 2, 4:00 AM CST to 11:00 AM CST
Where
Lawrence forecast zone
Reported by
Emergency Manager
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Snowfall accumulation of up to 1.5 inch was reported in Moulton. Some accidents occurred due to the slick conditions, including one truck which turned on its side after sliding off the road. Luckily, no occupants of the truck reported any injuries.

Winter Weather, Limestone

When
March 2, 4:00 AM CST to 11:00 AM CST
Where
Limestone forecast zone
Reported by
CoCoRaHS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 2 inches were reported. The highest amount of 2.0 inches was reported 5 miles east of Athens.

Heavy Snow, Morgan

When
March 2, 4:00 AM CST to 11:00 AM CST
Where
Morgan forecast zone
Reported by
Public
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Snowfall accumulations of up to 3 inches was reported in mountainous areas of eastern Morgan County.

Heavy Snow, Madison

When
March 2, 4:00 AM CST to 11:00 AM CST
Where
Madison forecast zone
Reported by
Public
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Snowfall accumulations of 1 to 3 inches were reported. Precipitation in valley areas began as rain before switching to snow around 6:00 am CST. Mountainous areas of eastern Madison County received 2 to 3 inches where the precipitation began as snow around 4:00 am CST. Also, 2 to 3 inches of snow were reported in northern Madison County including Ardmore. The highest amount reported was 3.0 inches by the public on Huntsville Mountain, with 2.0 inches reported on Monte Sano by local media. Several accidents occurred in Madison county due to the slick conditions.

Winter Weather, Lauderdale

When
March 2, 6:15 AM CST to 10:30 AM CST
Where
Lauderdale forecast zone
Reported by
COOP Observer
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Snowfall accumulations of one half to two inches were reported. The highest amount reported was 2.0 inches in Anderson.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209587, 209588, 209585, 209589, 209580, 209581, 209584, 209586, 209579.